Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Raleigh, NC

June 16, 2001Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2001, 5:07 PM EDT for Hoke County, North Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 5:07 PM EDT (21:07 UTC)
Expired
Jun 16, 2001, 6:00 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:20 PM EDTHail 1Rockfish, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 162113
SVRRAH
NCC093-162200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF RAEFORD...OR ABOUT 8
  MILES SOUTHWEST OF FORT BRAGG...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RAEFORD
  FORT BRAGG

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.W

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:58 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 16, 4:58 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT FRI JUN 15 2001

WILL SEND OUT A QUICK UPDATE FOR THE ZONES WITH GREATER PRECENTAGE
OF PRECIP IN THE SOUTH AND LESS AROUND THE TRIANGLE. SUBSIDENCE
REGION BETWEEN THE TROUGH ACROSS THE WESTERN PIEDMONT AND REMNANTS
OF ALLISON WILL MINIMIZE THE POPS IN THE TRIANGLE.

.RAH...NONE

JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 15, 10:48 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 16, 3:05 PM EDTFlash Flood WarningRAHEdgecombe4 hr
Jun 16, 5:31 PM EDTSevere Thunderstorm WarningRAHCumberland44 min
Jun 16, 6:25 PM EDTFlash Flood WarningRAHCumberland2 hr
Jun 16, 6:47 PM EDTFlash Flood WarningRAHEdgecombe6 hr
Jun 16, 7:10 PM EDTSevere Thunderstorm WarningRAHJohnston65 min
Jun 16, 7:30 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 16, 7:43 PM EDTFlash Flood WarningRAHWake2 hr
Jun 16, 7:45 PM EDTFlash Flood WarningRAHNash3 hr
Jun 16, 7:51 PM EDTFlash Flood WarningRAHWayne3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.